Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 43, NWS San Angelo, TX

June 12, 1998Shackelford County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 12, 1998, 8:26 PM CDT for Shackelford County, Texas. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1998, 8:26 PM CDT (01:26 UTC)
Expired
Jun 12, 1998, 9:15 PM CDT
In force
49 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Shackelford County, TX

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:27 PM CDTTornado F0Albany, TXA brief tornado touched down over open country
Jun 12, 8:30 PM CDTHail 1Albany, TX
Jun 12, 8:30 PM CDTThunderstorm WindAlbany, TXNumerous power lines blown down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 1.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1998-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3579 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1998-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3579 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.3
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 130126 RRA
TORSJT
TXC417-130215-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
826 PM CDT FRI JUN 12 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN SHACKELFORD COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 915 PM CDT

* AT 825 PM CDT... DOPPLER RADAR AT MORAN INDICATED A DEVELOPING
  TORNADO 7 MILES SOUTHEAST OF ALBANY OR 3 MILES WEST OF IBEX MOVING
  EAST AT 35 MPH.

* pTHE TORNADO IS EXPECTED TO BE NEAR...
  IBEX  AT 830 PM CDT

ABANDON MOBILE HOMES! GO IN A NEARBY STURDY BUILDING. AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

MO

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 12, 2:02 PM CDT, 6 hours 24 minutes earlier.

Area forecast discussion, Jun 12, 2:02 PM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
202 PM CDT FRI JUN 12 1998

18Z SURFACE ANALYSIS SHOWS A LOW OVER SOUTHWEST MISSOURI WITH A
TROUGH EXTENDING SOUTHWESTWARD FROM NEAR WICHITA FALLS TO EAST OF
MIDLAND.  A WEAK COLD FRONT WAS DRAPED ACROSS THE NORTHERN TEXAS
PANHANDLE AND NORTHWEST OKLAHOMA.  ALOFT...AN UPPER LOW WAS LOCATED
OVER SOUTHERN CALIFORNIA WITH A RIDGE OVER THE GULF.  SATELLITE PIX
SHOW THE RIDGE FLATTENING OUT OVER TEXAS WITH FLOW BECOMING MORE
ZONAL AS THE UPPER LOW BEGINS TO MOVE NORTHEASTWARD.  WATER VAPOR
IMAGERY ALSO HINTING AT A WEAK SHORTWAVE COMING OUT OF MEXICO INTO
WEST TEXAS THIS AFTERNOON.  A FEW SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED TO THE SOUTHWEST OF THE CWA ALONG THE SURFACE TROUGH.
WEAKER SHOWERS HAVE ALSO FORMED OVER THE NORTHERN CONCHO VALLEY AND
BIG COUNTRY.  WITH SATELLITE SOUNDINGS SHOWING CAPES IN THE 2000
RANGE...SURFACE CONVERGENCE CONTINUING ON THE SOUTHERN END OF THE
SURFACE TROUGH...AND PLENTY OF MOISTURE...APPEARS THUNDERSTORMS
SHOULD CONTINUE TO DEVELOP ALONG THE TROUGH AND MAKE THEIR WAY INTO
THE WESTERN CWA THROUGH THE EVENING.  A RETURN OF SOUTHEAST WINDS
OVERNIGHT SHOULD BRING LOW CLOUDS INTO THE CONCHO VALLEY AND
NORTHWEST HILL COUNTY BY MORNING WITH LOW LEVEL RELATIVE HUMIDITY
ABOVE 70 PERCENT.  A CHANCE FOR STORMS WILL ALSO CONTINUE THROUGH
TOMORROW AFTERNOON AND EVENING AS THE SURFACE TROUGH PUSHES A LITTLE
FURTHER EASTWARD TOMORROW AND MODELS BRING ANOTHER WEAK SHORTWAVE
ACROSS WEST CENTRAL TEXAS BY 0Z.

ABI 072/094 32
JCT 071/095 12
SJT 070/095 32

In the hours before

Local storm report, Jun 12, 6:04 PM CDT, 2 hours 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
604 PM CDT FRI JUN 12 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....
0540 PM    8 W TENNYSON              TX   NICKEL SIZE HAIL
06/12/98   COKE

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:27 PM CDTSevere Thunderstorm WarningSJTColeman48 min
Jun 12, 7:37 PM CDTSevere Thunderstorm WarningSJTBrown63 min
Jun 12, 7:42 PM CDTFlash Flood WarningSJTBrown, Coleman2 hr
Jun 12, 8:00 PM CDTSevere Thunderstorm WarningSJTCallahan, Shackelford50 min
Jun 12, 8:10 PM CDTSevere Thunderstorm WarningSJTMcCulloch, San Saba50 min
Jun 12, 8:45 PM CDTSevere Thunderstorm WarningSJTHaskell65 min
Jun 12, 9:03 PM CDTSevere Thunderstorm WarningSJTColeman47 min
Jun 12, 9:44 PM CDTSevere Thunderstorm WarningSJTJones, Shackelford51 min
Jun 12, 9:50 PM CDTTornado WarningSJTJones, Shackelford50 min
Jun 12, 10:29 PM CDTSevere Thunderstorm WarningSJTRunnels, Taylor61 min
Jun 12, 11:30 PM CDTSevere Thunderstorm WarningSJTCallahan60 min

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.